Ohio, 2001

Damaging Winds in Ohio, May 17, 2001

May 17, 2001 · NWS PBZ · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 17, 2:15 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 17, 2:15 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT THU MAY 17 2001

COORD RLX/ILN.
TNGT WARM FRONTAL BNDRY MOVES SLOWLY EWD INTO CWA WITH PLENTY OF
LOW LVL MOISTURE TO MOVE EWD SPCLY ACROSS SRN SXNS.
WITH STORM COMPLEX MVG TWD ECNTRL OHIO ATTM WITH OTHERS TO FOLLOW
AM CONCERNED ABOUT MOSTURE BNDRY EXTENDING FROM NR M/D LINE WWD TO
IT...SO WILL ISSUE FFA 9 CNTYS IN XTREME SRN TIER. WNW FLOW ALOFT IN
PLACE AND SERIES SHRT/WVS PUSHING THRU AREA INTO FRI AS
AS MDLS TAKE COLD FRONTAL BNDRY SWD TWD M/D LINE BY FRI NGT.
PWS REMAIN AOA 1.5 ALONG XTREME SRN TIERS INTO FRI NGT
THIS AREA WILL HAVE TO BE WATCHED CLOSELY FRIDAY FOR FURTHER FFA
THERE.
AVN/ETA MDLS TEND TO SWING A SFC LOW ALONG OR SOUTH OHIO RIVER
FRI NGT AND SAT...WILL COMPROMISE AND MENTION SCT PRECIP SAT...THOUGH
IF FRONT HANG TOUGH IN NRN WVA SAT PRECIP COULD BE IN LIKELY CAT.
GUID TEMPS LOOK OK.

.PBZ...
MD...NONE.
OH...FLASH FLOOD WATCH TIL 10 PM TONIGHT OHZ048-057>059-068-069.
PA...NONE.
WV...FLASH FLOOD WATCH TIL 10 PM TONIGHT WVZ004-012-021-022.

In the hours before

Special weather statement, May 17, 9:55 AM EST, 5 hours 30 minutes before
OHZ039>041-048>050-057>059-068-069-172200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1055 AM EDT THU MAY 17 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT FOR ALL OF EAST CENTRAL OHIO.

THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.  HEAVY RAIN MAY ALSO OCCUR.

SKYWARN ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND TONIGHT.
Special weather statement, May 17, 2:12 PM EST, 1 hour 13 minutes before
OHZ048-057-172000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT THU MAY 17 2001

...THUNDERSTORMS APPROACHING FROM THE WEST...

SHOWERS AND THUNDERSTORMS ARE APPROACHING MUSKINGUM AND COSHOCTON
COUNTIES IN EAST CENTRAL OHIO. THIS ACTIVITY SHOULD REACH THE
WESTERN EDGES OF THESE COUNTIES AROUND 330PM. WITH THESE STORMS YOU
CAN EXPECT HEAVY DOWNPOURS...HAIL AND GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION OR POSSIBLE WARNINGS.

The radar

The Cincinnati radar (KILN), 158 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
May 17, 3:25 PM EST
Where
Muskingum County, Avondale
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -82.067

Thunderstorm winds downed several trees.

Thunderstorm Wind, Tuscarawas

When
May 17, 6:30 PM EST to 6:35 PM EST
Where
Tuscarawas County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -81.450

Thunderstorm winds downed trees at several locations across the county, including the Dover, Newcomerstown and Uhrichsville areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241255, 5241256.